Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Paducah, KY

April 9, 2021Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 9, 2021, 4:30 PM CDT for Ripley County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 4:30 PM CDT (21:30 UTC)
Expired
Apr 9, 2021, 5:00 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 187 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS53 KPAH 092130
SVRPAH
MOC181-092200-
/O.NEW.KPAH.SV.W.0010.210409T2130Z-210409T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
430 PM CDT Fri Apr 9 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ripley County in southeastern Missouri...

* Until 500 PM CDT.

* At 430 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Handy, or 20 miles west of Doniphan, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Handy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Paducah.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3682 9112 3682 9101 3681 9090 3681 9066
      3666 9101 3658 9112
TIME...MOT...LOC 2130Z 230DEG 42KT 3669 9119 

HAIL...1.25IN
WIND...60MPH
 
$$

SMITH
1 follow-up statement
214 
WWUS53 KPAH 092154
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
454 PM CDT Fri Apr 9 2021

MOC181-092200-
/O.CON.KPAH.SV.W.0010.000000T0000Z-210409T2200Z/
Ripley MO-
454 PM CDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN RIPLEY COUNTY...

At 454 PM CDT, a severe thunderstorm was located 8 miles south of
Hunter, or 11 miles north of Doniphan, moving northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Ripley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3681 9104 3682 9101 3681 9090 3681 9066
      3669 9094 3671 9101
TIME...MOT...LOC 2154Z 247DEG 37KT 3677 9090 

HAIL...1.50IN
WIND...60MPH
 
$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:10 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 9, 3:10 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
310 PM CDT Fri Apr 9 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 310 PM CDT Fri Apr 9 2021

A few showers have developed from an area of agitated cumulus from
the Ozark Foothills northeast along a confluence zone across
southern Illinois and into Gibson county Indiana. Instability is
fairly limited east of the Mississippi, so would expect some
bubbling to continue with possibly a stray lightning strike, but
the stronger showers and any storms should have a hard time
sustaining themselves for long.

SPC's mesoanalysis indicates that there is around 1000J/kg of
mixed-layer CAPE over much of southeast Missouri, but it may still
be struggling with a cap. Therefore the cu field is locked to the
better terrain for now. A broken band of thunderstorms is lifting
northeast into southwest/south central Missouri along a
progressive outflow. The 0-3KM bulk shear and SRH is not great, so
not thinking that there will be much organization of the
convection through the early evening.

The HRRR lifts a few cells into southeast Missouri through 00Z,
and then tries to push them eastward into west Kentucky this
evening. Meanwhile, storms are expected to fire along the cold
front over eastern Kansas and Oklahoma around 00Z. This convection
is likely to become organized as it primarily dives east southeast
into Arkansas through the evening. The northward extent of this
development is in doubt, but cannot rule out a few stronger cells
with wind or hail in our southwest counties after 06Z tonight.

The overall signal is for the frontal convection to do a split
with a mean-looking MCS diving to our south and more disorganized
convection lifting north with the surface low. Not sure if there
will be much convection left by 12Z as it attempts to push east of
the Mississippi. The cold front will reach the Mississippi by 15Z
Saturday and then clear the entire area by 21Z. At least scattered
showers will continue along and ahead of it. A few storms will
also be possible until the front passes.

A few wraparound showers may skirt the northwest and northern
edges of the forecast area late Saturday and Saturday night, but
most of this activity will stay northwest/north of the region.

.LONG TERM...(Monday through Friday)
Issued at 310 PM CDT Fri Apr 9 2021

The next work week still looks rather uneventful. Generally dry
conditions are forecast through the period. Temperatures compared to
this week will be cooler, with highs mainly in the 60s.

The longer term global models have been strongly hinting at a major
cooldown, but they have delayed the timing of the cooldown. As a
result, forecast temps will remain constant through the week. Highs
will be warmest on Monday ahead of a cold front, ranging from the
mid 60s to mid 70s. Otherwise, expect highs in the 60s with lows in
the 40s through Friday.

As far as precip chances, very little if any precip is expected.
There is a slight chance of showers with the cold front passage
Monday and Monday night. Tuesday appears dry behind the front.

Beyond Tuesday, the ensembles continue to depict a broad area of
negative 500 mb height anomalies over the northern states. These
negative height anomalies are forecast to slowly sink south and
increase late in the week. However, there is really not much of a
signal for precip despite the falling 500 mb heights and lack of a
strong surface high. The national model blend has littered the
forecast with 20 percent pops starting Wednesday. Given the model
differences in the large area of upper-level troughing approaching
our region, it is tough to rule out a few showers.

&&

.AVIATION...
Issued at 1250 PM CDT Fri Apr 9 2021

Confidence in any significant coverage of convection this
afternoon and evening is low, so will keep the TAFs dry for that
period. A band of showers is expected to move eastward across the
region overnight into Saturday morning, but instability is hard
to find at this time, so will not have any mention of TS or VCTS.
Not sure if there will be much impact on visibilities, but
certainly cannot rule out MVFR conditions in the showers. Lower
MVFR ceilings will develop as the showers arrive in the west, and
may lag the showers in the north and east. A brief IFR ceiling
cannot be ruled out, especially in the north. Gusty southwest
winds will diminish through the afternoon. Winds will back to
southeast tonight, and then pick up and become gusty from the
southwest behind the cold front Saturday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Apr 9, 3:28 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 PM CDT Fri Apr 9 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected through early evening, mainly
over southeast Missouri. A few strong storms with locally gusty
winds and hail will be possible. Overnight, a few thunderstorms
will be possible amidst more widespread showers. A strong storm
with damaging wind cannot be ruled out over southern portions of
southeast Missouri and the Purchase Area of Kentucky.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms will continue Saturday along and ahead
of a weak cold front that will move east through the entire region
by 4 PM. Locally heavy rainfall will be the primary concern.

Strong southwest winds will gust up to 35 mph at times behind the
cold front Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Special weather statement, Apr 9, 3:45 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
345 PM CDT Fri Apr 9 2021

MOZ100-092115-
Wayne MO-
345 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY UNTIL
415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shook, or near Greenville, moving east at 20 mph.

At 340 pm...a report of dime size hail was reported two miles south
of Greenville, near the Camp Allen area.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greenville and Shook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Lake Wappappello, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3719 9022 3709 9022 3708 9011 3704 9011
      3704 9015 3701 9015 3701 9017 3699 9017
      3699 9018 3698 9019 3698 9020 3697 9020
      3696 9022 3694 9045 3712 9050
TIME...MOT...LOC 2043Z 258DEG 19KT 3705 9038

SMITH
Special weather statement, Apr 9, 4:01 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
401 PM CDT Fri Apr 9 2021

MOZ108-092145-
Ripley MO-
401 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIPLEY COUNTY UNTIL 445
PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doniphan, moving east at 15 mph.

At 351 pm...a Skywarn spotter reported nickle size hail in Gatewood
Missouri.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Doniphan, Naylor, Budapest, Oxly, Fairdealing and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3681 9065 3681 9063 3668 9063 3668 9059
      3659 9059 3659 9058 3656 9058 3650 9090
      3650 9094 3666 9101
TIME...MOT...LOC 2100Z 249DEG 14KT 3660 9089

SMITH
Local storm report, Apr 9, 4:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 S GREENVILLE          37.10N 90.45W
04/09/2021  M0.70 INCH       WAYNE              MO   TRAINED SPOTTER

            NEAR CAMP ALLEN.

&&

KES
Local storm report, Apr 9, 4:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
411 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             GATEWOOD                36.58N 91.09W
04/09/2021  M0.88 INCH       RIPLEY             MO   PUBLIC

            RELAYED BY TV MEDIA.

&&

KES
Special weather statement, Apr 9, 4:16 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
416 PM CDT Fri Apr 9 2021

MOZ107-092200-
Carter MO-
416 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hunter, or 11 miles southeast of Van Buren, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellsinore, Hunter and Grandin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3705 9091 3705 9073 3700 9073 3700 9071
      3697 9072 3697 9070 3693 9070 3693 9068
      3688 9068 3681 9079 3683 9115
TIME...MOT...LOC 2115Z 220DEG 17KT 3687 9088

SMITH
Local storm report, Apr 9, 4:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             DONIPHAN                36.62N 90.82W
04/09/2021  E1.00 INCH       RIPLEY             MO   BROADCAST MEDIA

            QUARTER SIZE HAIL NEAR LONE STAR SCHOOL.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:45 PM CDTSpecial Weather StatementPAHWayne30 min
Apr 9, 4:01 PM CDTSpecial Weather StatementPAHRipley44 min
Apr 9, 4:16 PM CDTSpecial Weather StatementPAHCarter44 min
Apr 9, 4:22 PM CDTSevere Thunderstorm WarningPAHRipley38 min
Apr 9, 4:27 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne48 min
Apr 9, 4:49 PM CDTSevere Thunderstorm WarningPAHButler, New Madrid, Stoddard41 min
Apr 9, 4:57 PM CDTSevere Thunderstorm WarningPAHWayne33 min
Apr 9, 5:03 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne22 min
Apr 9, 5:49 PM CDTSpecial Weather StatementPAHScott, Stoddard41 min
Apr 9, 6:26 PM CDTSpecial Weather StatementPAHPerry34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.